New Mexico, 2015

Damaging Wind and High Wind in New Mexico, May 16 to 17, 2015

May 16 to 17, 2015 · NWS ABQ · 3 events in 3 counties and zones

The slow-moving upper level storm system responsible for wild spring weather over New Mexico between the 14th and 15th delivered one more round of wild weather from the 16th to early on the 17th. The combination of low level moisture, mid level drying, and colder temperatures aloft provided instability for more showers and thunderstorms over eastern New Mexico and snow over the northern mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The slow-moving upper level storm system responsible for wild spring weather over New Mexico between the 14th and 15th delivered one more round of wild weather from the 16th to early on the 17th. The combination of low level moisture, mid level drying, and colder temperatures aloft provided instability for more showers and thunderstorms over eastern New Mexico and snow over the northern mountains. Relatively benign thunderstorms that impacted the far eastern plains produced wind gusts to 60mph in several areas. Farther north, more accumulating snow was reported in the high terrain. A few more inches of snow were reported however impacts again were limited due to warm surface temperatures. Storm total amounts on the order of 12 to 17 inches were reported around Taos Ski Valley over the 2-day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 10:51 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, May 16, 10:51 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT SAT MAY 16 2015

.AVIATION...
18Z TAF CYCLE
AN UPPER LEVEL TROUGH WILL SWING ACROSS NM THIS AFTERNOON. A
SURFACE COLD FRONT WILL ACCOMPANY THE TROUGH. PLENTY OF LOW LEVEL
MOISTURE AND AN UNSTABLE ATMOSPHERE WILL PRODUCE SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST 03Z. A FEW STORMS OVER THE NE
COULD BE STRONG TO SEVERE THIS PM. BRIEF MVFR TO IFR CONDITIONS
LIKELY WITH ANY STORM. WET SNOW WILL FALL IN THE MTS WITH
OBSCURATIONS. WIND GUSTS APPROACHING 50 KT WITH THE STRONGEST
STORMS. OTHERWISE...MOSTLY VFR CONDITIONS. AREAS OF FOG WILL
DEVELOP LATE TONIGHT...ESPECIALLY OVER WRN AND CENTRAL NM WHERE
WINDS WILL BE LOWEST. FOR NOW HAVE VCFG IN MANY OF THE TAF SITES.
40

&&

.PREV DISCUSSION...1011 AM MDT SAT MAY 16 2015...
.UPDATE...
EXPANDED WINTER WX ADVY TO SOME OF THE HIGHER TERRAIN OF THE JEMEZ
AND SANGRE DE CRISTOS FOR THE REST OF THE DAY. DROPPED SOME HIGH
TEMPERATURES AS WELL. UPDATED ZFP AND WSW ALREADY TRANSMITTED.

&&

.PREV DISCUSSION...343 AM MDT SAT MAY 16 2015...
.SYNOPSIS...
ACTIVE WEATHER PATTERN TO CONTINUE THROUGH AT LEAST TUESDAY
CENTRAL AND WEST...BUT ACROSS THE EAST SHOWERS AND STORMS WILL BE
A POSSIBILITY AT LEAST THROUGH THE END OF THE UPCOMING WORK WEEK.
WIND SPEEDS A LITTLE LATER TODAY WILL LIKELY REACH WIND ADVISORY
CRITERIA ACROSS MUCH OF THE EAST...WHILE A SNOW ADVISORY WILL
REMAIN IN EFFECT ACROSS THE HIGHER TERRAIN OF RIO ARRIBA COUNTY.
SPOTTY SHOWERS AND STORMS WILL AGAIN DOUSE MUCH OF THE STATE
TODAY...THOUGH AS ONE TRAVELS EAST OF THE CENTRAL MOUNTAIN CHAIN
THE ACTIVITY WILL DIMINISH CONSIDERABLY IN COVERAGE AND INTENSITY.
SUNDAY WILL BE DRIER AND WARMER...BUT MONDAY AND TUESDAY WILL
BRING ANOTHER SHOT OF MOISTURE AND DEVELOPING SHOWERS AND STORMS
INTO AT LEAST THE NORTHEAST TWO THIRDS OF THE STATE. DRYING
EXPECTED THEREAFTER WITH SOME WARMING BUT SOME STORMS WILL STILL
BE POSSIBLE ACROSS AT LEAST THE EASTERN PLAINS INTO WEEKS END.

&&

.DISCUSSION...
ACTIVE AND GENERALLY COOLER THAN NORMAL WEATHER PATTERN TO
CONTINUE THROUGH AT LEAST TUE CENTRAL AND WEST...BUT ACROSS THE
EAST SHOWERS AND STORMS WILL BE A POTENTIAL THROUGH AT LEAST THE
END OF THE UPCOMING WORK WEEK...TODAY AND SUN FOR THE MOST PART
BEING THE LEAST ACTIVE DAYS THERE. WIND SPEEDS A LITTLE LATER
TODAY WILL LIKELY REACH WIND ADVISORY CRITERIA ACROSS MUCH OF THE
EAST...WHILE A SNOW ADVISORY WILL REMAIN IN EFFECT ACROSS THE
HIGHER TERRAIN OF RIO ARRIBA COUNTY. WINDS TO BE STRONGEST IN THE
AFTERNOON...WHILE THE THE GREATEST ADDITIONAL SNOWFALL AMOUNTS OF
ANYWHERE FROM 1 TO 4 INCHES IN THE ADVISORY AREA CAN BE EXPECTED
BETWEEN ROUGHLY 6 AM AND 3 AM. AS A STRONG LOBE OF ENERGY SWINGS
EAST FROM THE SOUTHERN HALF OF AZ INTO NM TODAY SPOTTY SHOWERS AND
STORMS WILL AGAIN DEVELOP ACROSS MUCH OF THE STATE...THOUGH
CONSIDERABLY LESS SO EAST OF THE CENTRAL MOUNTAIN CHAIN COMPARED
TO LOCALES FARTHER WEST.

SUNDAY WILL BE DRIER AND WARMER...BUT MONDAY AND TUESDAY WILL
BRING ANOTHER SHOT OF MOISTURE AND DEVELOPING SHOWERS AND STORMS
INTO AT LEAST THE NORTHEAST TWO THIRDS OF THE STATE AS STILL
ANOTHER DEEP LOW PRESSURE TROUGH ALOFT APPROACHES AND SUBSEQUENTLY
DRIFTS ACROSS THE STATE. DRYING EXPECTED THEREAFTER WITH SOME WARMING
BUT SOME STORMS WILL STILL BE POSSIBLE ACROSS AT LEAST THE EASTERN
PLAINS INTO THE END OF THIS UPCOMING WORK WEEK...IF NOT BEYOND.

43

&&

.FIRE WEATHER...
THE NEXT UPPER LEVEL TROUGH/LOW IN WHAT SEEMS TO BE A NEVER ENDING
SERIES WILL MOVE THROUGH NEW MEXICO THIS MORNING. SNOW LEVELS WILL
DROP TO BETWEEN 7000-7500 BY ABOUT MID MORNING AS COLDER AIR ALOFT
ASSOCIATED WITH THE TROUGH MOVES INTO NORTHERN AND CENTRAL NM.
STRONG WEST WINDS WILL DEVELOP OVER MUCH OF THE AREA BY MID MORNING
WITH THE STRONGEST WINDS EXPECTED FROM THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS LINE. WIND WILL DECREASE
TOWARD SUNSET.

A MAINLY DRY DAY IS IN STORE SUNDAY AS A WEAK UPPER LEVEL RIDGE
MOVES OVER. DESPITE THE RIDGE...HIGH TEMPERATURES REMAIN BELOW
AVERAGE FOR MID MAY. MODELS INDICATING RESIDUAL MOISTURE WILL
COMBINE WITH DAYTIME HEATING TO PRODUCE A FEW SHOWERS OR
THUNDERSTORMS OVER THE WEST-CENTRAL AND NORTHERN MOUNTAINS.

FOR SUNDAY NIGHT THROUGH TUESDAY...BACKDOOR COLD FRONT DROPS INTO
EASTERN NM MONDAY MORNING...SETTING THE STAGE FOR THE NEXT UPPER
LEVEL TROUGH APPROACHING FROM THE WEST. DEEP LOW LEVEL GULF MOISTURE
SURGES UP FROM THE SOUTHEAST MONDAY EVENING. ANOTHER ROUND OF
WIDESPREAD SIGNIFICANT WETTING RAINS IS IN STORE FOR MOST AREAS LATE
MONDAY NIGHT AND TUESDAY. THE ONE EXCEPTION WILL LIKELY BE THE
SOUTHWEST MOUNTAINS WHERE MODELS SUGGESTING THAT DRIER AIR ALOFT
FROM THE SOUTHWEST WILL WIN OUT THERE.

NEXT UPPER LEVEL SYSTEM EXPECTED DURING THE LATTER HALF IN THE WORK
WEEK. GFS AND ECMWF BOTH INDICATING DRYLINE THUNDERSTORM ACTIVITY
OVER THE EASTERN PLAINS THURSDAY AND FRIDAY.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ523-526-529>540.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ510-511-513-514.

&&
Hazardous weather outlook, May 16, 10:22 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1122 AM MDT SAT MAY 16 2015

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
1122 AM MDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SNOW ACCUMULATIONS VARYING FROM 3 TO 6 INCHES ARE
POSSIBLE NEAR AND ABOVE ELEVATIONS OF 8500 FEET INTO THE EARLY
EVENING OVER THE NORTHERN MOUNTAINS...INCLUDING THE SANGRE DE CRISTO
MOUNTAINS. OVER THE EASTERN PLAINS...GUSTY SOUTHWEST WINDS TO AROUND
50 MPH ARE POSSIBLE. IN THE NORTHEAST PLAINS...A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.
BRIEF STRONG WIND GUSTS AND EVEN SMALL HAIL WILL BE LIKELY WITH
THUNDERSTORMS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STILL ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP
LATER MONDAY THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE STORMS ACROSS THE EAST MAY RESULT IN AT
LEAST LOCALIZED FLOODING CONCERNS PARTICULARLY THE EAST CENTRAL
AND SOUTHEAST PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL OR SEVERE WEATHER
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

In the hours before

Special weather statement, May 16, 10:54 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT SAT MAY 16 2015

NMZ534-161830-
QUAY COUNTY-
1154 AM MDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY COUNTY THROUGH 1230
PM MDT...

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LOGAN...OR ABOUT 24 MILES
SOUTH OF NARA VISA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
QUAY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3516 10326 3529 10341 3562 10305 3559 10302
      3532 10303
TIME...MOT...LOC 1754Z 225DEG 29KT 3529 10325

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind, 1 winter weather. Local standard time, as filed.

Thunderstorm Wind, Curry

When
May 16, 12:03 PM MST to 12:05 PM MST
Where
Curry County, 2.82 mi SSE of Grady
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.780, -103.310

ASOS reported 60 mph gust ahead of a thunderstorm.

High Wind, Roosevelt County

When
May 16, 12:40 PM MST to 12:45 PM MST
Where
Roosevelt County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A mesonet site near Dora reported a peak wind gust of 59 mph.

Winter Weather, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
May 16, 10:00 PM MST to May 17, 5:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Several more inches of wet snow in the very high elevations of the northern Sangre de Cristo Mountains tallied between 12 and 17 inches for the 2-day period around Taos Ski Valley. Impacts were limited due to the high elevation and relatively warm surface temperatures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566708, 566709, 568312.